Wyoming, 2011

High Wind in Wyoming, January 21, 2011

January 21, 2011 · NWS RIW · 1 event in 1 county or zone

High wind developed in northern Park County ahead of a fast moving Pacific storm system. An automated mesonet sensor measured a wind gust to 58 mph near Clark shortly after 2100MST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High wind developed in northern Park County ahead of a fast moving Pacific storm system. An automated mesonet sensor measured a wind gust to 58 mph near Clark shortly after 2100MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 21, 3:28 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 21, 3:28 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
328 PM MST FRI JAN 21 2011

.SHORT TERM...TONIGHT THROUGH MONDAY

A STRONG FAST MOVING PACIFIC STORM SYSTEM WILL MOVE INTO WESTERN
WYOMING THIS EVENING CAUSING PERIODS OF MODERATE TO HEAVY SNOW IN
THE MOUNTAINS AND VALLEYS.  THE SNOW IS EXPECTED THROUGH 9 AM MST
SATURDAY MORNING BEFORE DIMINISHING. SNOW WILL INCREASE ACROSS THE
WEST THIS EVENING WITH PERIODS OF MODERATE TO HEAVY SNOW THROUGH
THE NIGHT. THE SNOW IS EXPECTED TO DIMINISH AROUND 9 AM MST
SATURDAY MORNING. SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE
EXPECTED IN THE MOUNTAINS WITH 3 TO 6 INCHES IN THE VALLEYS.
HIGH WINDS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE EAST SLOPES
OF THE ABSAROKA MOUNTAINS LATER THIS EVENING THROUGH 9 AM
SATURDAY MORNING. INCREASING SURFACE PRESSURE GRADIENT WILL
COMBINE WITH AND UPPER LEVEL JET TO PRODUCE CONDITIONS FAVORABLE
FOR HIGH WINDS IN THE AREA.  TEMPERATURES WILL CONTINUE TO WARM
OVER THE AREA SATURDAY THEN COOLING SATURDAY NIGHT BEHIND A
PACIFIC COLD FRONT WITH THE PACIFIC TROUGH. SOME SNOW WILL SPREAD
EAST SATURDAY AFTERNOON AND EVENING BUT IS EXPECTED TO BE RATHER
SPOTTY IN COVERAGE AS A CANADIAN COLD FRONT SPREADS SOUTH.
DRYING WILL OCCUR SATURDAY NIGHT FROM WEST TO EAST. TEMPERATURES
WILL COOL IN THE WESTERN VALLEYS SUNDAY MORNING WITH AREAS BELOW
ZERO AGAIN. SUNDAY LOOKS DRY OVER MOST OF THE AREA EXCEPT FOR THE
WESTERN MOUNTAINS WHERE SOME LIGHT SNOW WILL OCCUR IN THE HIGHER
MOUNTAINS. SNOW WILL INCREASE IN THE WEST AND NORTH SUNDAY NIGHT
INTO MONDAY WITH WINDY AREAS ACROSS THE SOUTH AND CENTRAL AREAS.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

A CLIPPER SYSTEM IN THE NORTHWEST FLOW IS PROJECTED BY GLOBAL
MODELS TO QUICKLY EXIT THE AREA MONDAY...WITH A TRANSITORY RIDGE
MONDAY AFTERNOON/MONDAY EVENING. YET ANOTHER CLIPPER SYSTEM IN THE
NORTHWEST FLOW WILL AFFECT THE AREA LATE MONDAY NIGHT THROUGH
TUESDAY EVENING TIME FRAME...WITH CONSIDERABLE MODEL SPREAD IN
TIMING...AND EXACT TRACK. THUS HAVE BROAD BRUSHED POPS WITH MAINLY
CHANCE POPS IN THE MOUNTAINS AND SLIGHT ACROSS THE LOWER
ELEVATIONS FOR NOW.

WEDNESDAY AND THURSDAY...GLOBAL MODELS ARE SHOWING AN UPPER LEVEL
RIDGE BUILDING ACROSS THE WEST COAST/INTERMOUNTAIN WEST. THE AREA
WILL STILL BE IN NORTH TO NORTHWEST FLOW...BUT MOISTURE FIELDS ARE
RELATIVELY DRY. HOWEVER...NOT CONFIDENT ENOUGH TO ELIMINATE SLIGHT
CHANCE POPS ACROSS THE NORTHWEST/NORTHERN MOUNTAINS AT THIS
TIME...AS MEDIUM RANGE MODELS HAVE BEEN INCONSISTENT ON MOISTURE
FIELDS...AND NOT TO MENTION ANY WEAK DISTURBANCES FLOWING UP AND
OVER THE RIDGE TO OUR WEST.

TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SEASONAL TO ABOVE
AVERAGE.

&&

.AVIATION...

A WEATHER SYSTEM WILL MOVE INTO WESTERN WYOMING THIS EVENING
BRINGING SNOW TO MUCH OF THE REGION. EXPECT MVFR TO IFR CONDITIONS
THROUGH 15Z IN THE WEST. SOME LIGHT SNOW WILL MOVE INTO SOUTHERN WY
AFTER 07Z WITH AREAS OF MVFR CONDITIONS. EAST OF THE CONTINENTAL
DIVIDE SCATTERED AREAS OF LIGHT SNOW WILL OCCUR AFTER 08Z THROUGH
15Z WITH LOCAL MVFR CONDITIONS. WINDY WEATHER WILL CONTINUE ACROSS
SOUTHERN WY MUCH OF TONIGHT.

&&

.FIRE WEATHER...

SNOW IN THE WEST WITH WIND EAST OF THE CONTINENTAL DIVIDE WILL
REMAIN TO BE THE MAIN WEATHER ISSUES IN THE SHORT TERM. HIGH WIND
WARNING TONIGHT FOR THE EAST SLOPES AND FOOTHILLS OF THE ABSAROKA
MOUNTAINS. WINTER WEATHER ADVISORY FOR THE WEST TONIGHT FOR 6 TO
12 INCHES OF SNOW IN THE MOUNTAINS AND 3 TO 6 INCHES IN THE VALLEYS.
OVERALL RELATIVE HUMIDITY WILL BE FAVORABLE WITH LOW MIXING
HEIGHTS AND SEASONABLE TEMPERATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 9 AM MST SATURDAY
WYZ002-003.

WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY
WYZ001-012-013-023-024.

&&

SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jan 21, 9:03 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
903 PM MST FRI JAN 21 2011

WYZ001>020-022>030-221200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
903 PM MST FRI JAN 21 2011

...HIGH WIND WARNING FOR THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS
FROM 9 PM FRIDAY EVENING THROUGH 9 AM SATURDAY...

...WINTER WEATHER ADVISORIES FOR THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS UNTIL 9 AM SATURDAY...

...WINTER WEATHER ADVISORY FOR THE BIG HORN MOUNTAINS FROM 5
AM SATURDAY MORNING THROUGH 8 PM SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL DIVE SOUTHEAST ACROSS THE INTERMOUNTAIN
WEST TONIGHT...INTO THE ROCKIES AND HIGH PLAINS ON SATURDAY.  THIS
SYSTEM WILL PUSH MODERATE TO HEAVY SNOW INTO THE WEST TONIGHT WITH
6 TO 12 INCHES OF NEW SNOW EXPECTED IN THE WESTERN MOUNTAINS BY 9 AM
SATURDAY WITH 3 TO 6 INCHES IN THE FAR WEST VALLEYS.  THIS
SYSTEM WILL ALSO BRING STRONG WEST WIND ACROSS THE ABSAROKA RANGE
INTO THE CODY FOOTHILLS TONIGHT.  PLEASE SEE HIGH WIND WARNING AND
WINTER WEATHER ADVISORY PRODUCTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOWFALL WILL SHIFT TO AREAS EAST OF THE DIVIDE ON SATURDAY
AFTERNOON. SIGNIFICANT SNOWFALL WILL OCCUR OVER THE BIG HORN
MOUNTAINS SUNDAY AND EARLY SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS OF 45 MPH OR
GREATER OR ANY WIND DAMAGE...AS WELL AS ANY SNOWFALL AMOUNTS. THANK
YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 21, 9:13 PM MST
Where
Cody Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270499.